Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 24, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 4, 2011, 12:34 AM EDT for Baraga County, Houghton County, Ontonagon County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2011, 12:34 AM EDT (04:34 UTC)
- Expired
- Jun 4, 2011, 1:30 AM EDT
- In force
- 56 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baraga County, MI, Houghton County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 99 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 11:49 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.6 hours before the alert went out and 391 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:23 PM EDT, 8 hours 11 minutes earlier.
Area forecast discussion, Jun 3, 4:23 PM EDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 423 PM EDT FRI JUN 3 2011 .SHORT TERM TO 00Z SUNDAY... UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE OVER THE UPPER GREAT LAKES TO THE SOUTHERN U.S. WITH A TROUGH OVER THE CANADIAN MARITIMES AND ANOTHER OVER THE WESTERN U.S. WITH A SHORTWAVE LIFTING OUT OF THE NORTHERN HIGH PLAINS. THE UPPER LEVEL RIDGE SLOWLY MOVES TO THE EAST AND TO THE LOWER GREAT LAKES THIS PERIOD WITH THE TROUGH IN THE NORTHERN HIGH PLAINS FLATTENING THE RIDGE. NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE AND DEEPER MOISTURE MOVING THROUGH TONIGHT BEFORE THE MOISTURE MOVES OUT BY SATURDAY MORNING. NAM SHOWS SOME ISENTROPIC LIFT AND MOISTURE ON THE I300K-I315K SURFACES THROUGH 06Z TONIGHT...BEFORE THIS MOVES OUT. ONE THING ABOUT BOTH THE NAM AND GFS...THEY BOTH OVERDO SFC DEW POINTS LATE THIS AFTERNOON INTO THIS EVENING AS THEY HAVE IWD UP TO 70F FOR A DEW POINT WHICH SEEMS AWFULLY HIGH CONSIDERING THE SFC TRAJECTORIES ARE FROM THE SOUTH AND THERE ARE NO 70 DEW POINTS EVEN AT 15Z UNTIL YOU GET TO SE IOWA. THE TRAJECTORY TO BRING THIS IN IS WRONG. CLOSEST 60 DEW POINT IS IN ASX NOW. WITH HIGHER DEW POINTS COMING IN...CAPE WILL GO UP...BUT NOT AS MUCH AS THE NAM AND GFS HAVE WHICH HAS ML CAPE UP TO 2500 J/KG THIS AFTERNOON AND EARLY EVENING INTO THE WESTERN CWA. THIS AGAIN SEEMS OVERDONE DUE TO THE OVERFORECASTED DEW POINTS BY THE MODELS. THE ECMWF IS BETTER AND BRINGS DEW POINTS TO THE MID 60S OVER THE FAR WEST WHICH SEEMS MORE REASONABLE. ECMWF BRINGS MLCAPE UP TO 2000 J/KG AT 00Z BETWEEN IWD AND IMT AND THIS IS MORE REASONABLE. NAM SHOW WET BULB ZERO HEIGHTS TO 12000 FEET AND -20C HEIGHTS ABOUT 23000 FEET. SLIGHT RISK OF SEVERE THUNDERSTORMS SEEMS WARRANTED FOR THIS EVENING AS CAPE VALUES ARE AT THEIR HIGHEST...WINDS OFF THE SFC ARE STRONG AND WOULD NOT TAKE MUCH TO BRING THEM DOWN. COULD EVEN SEE SOME HAIL WITH THE THUNDERSTORMS AND THAT LOOKS WARRANTED AS WELL. BEST INSTABILITY AND MOISTURE SEEM TO BE TO THE WEST AND SOUTH THIS AFTERNOON AND EVENING. WILL BE INTERESTING TO SEE WHAT HAPPENS. RIGHT NOW THOUGH...SEEMS LIKE THERE IS AN AWFUL LOT OF ELEVATED INSTABILITY AND LEFTOVER CONVECTIVE DEBRIS TO WORK THROUGH FIRST. FOR THIS FORECAST...DID NOT REALLY CHANGE MUCH TO THE GOING FORECAST. HAVE BAND OF POPS GOING THROUGH TONIGHT AND THEN WILL CONTINUE TO BE DRY FOR SATURDAY. COLD AIR REALLY DOES NOT COME IN FOR SATURDAY. DID NOT MAKE MANY CHANGES TO TEMPERATURES. .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... WE WILL BEGIN SATURDAY NIGHT WITH ZONAL FLOW AT 500MB...WITH THE LARGE LOW STUCK OVER CENTRAL CANADA...AND HIGH PRESSURE OVER THE GULF STATES. ADDITIONAL BOOKEND LOWS WILL BE LOCATED JUST OFF THE WEST AND EASTERN COASTLINES. EXPECT THE PACIFIC 500MB LOW TO MOVE LITTLE THROUGH TUESDAY...BEING PUSHED NE AS THE LARGE RIDGE BUILDS THROUGH THE CENTRAL AND NORTHERN PLAINS. THE APEX OF THE 500MB RIDGE WILL STRETCH NORTHWARD THROUGH THE UPPER GREAT LAKES FROM 00Z UNTIL 18Z WEDNESDAY. IT WILL BE A SIMILAR STORY AT THE SFC...WITH HIGH PRESSURE OVER THE NORTHERN PLAINS SLOWLY MOVING OVERHEAD SUNDAY...BEFORE DROPPING TO THE LOWER GREAT LAKES ON MONDAY. EXPECT DRY WEATHER TO REMAIN THROUGH SUNDAY EVENING. FORECAST MODELS...AT LEAST WRT UPPER MI...ARE CONSISTANT THROUGH TUESDAY NIGHT. AS A RESULT...A BLEND OF AVAILABLE GUIDANCE LOOKS REASONABLE THROUGH THIS TIME. HAVE INCREASED THE LIKELYHOIOD FOR TSRA MONDAY AFTERNOON AS THE SFC HIGH EXITS TO THE EAST. BY 00Z TUESDAY THE 03/06Z GFS ATTEMPS TO SLIDE A CUT OFF LOW INTO SOUTHERN MANITOBA. WHILE THE CANADIAN AND ECMWF AGREE WITH THE ORIGINAL FORMATION OF THIS FEATURE TUESDAY NIGHT OVER NE MT AND SOUTHERN SASKATCHEWAN...THEY OPEN IT UP AND RETURN IT TO THE MEAN FLOW ON WEDNESDAY. SO...WILL HEDGE THE FORECAST CLOSER TO THE ECMWF FOR MID WEEK. THE RESULT WOULD A WEAKER 500MB RIDGE OVERHEAD WEDNESDAY...AND A WEAKER THROUGH SLIDING THROUGH LATE WEDNESDAY INTO THURSDAY. THE SFC REFLECTION IS A SLIGHTLY DEEPER AND SLOWER LOW OFF THE GFS. THE CANADIAN AND ECMWF WOULD BRING THE SFC LOW TO WESTERN LAKE SUPERIOR BY 12Z WEDNESDAY...PUSHING IT TO LAKE HURON AND LOWER MI BY 06Z THURSDAY. THE GFS ON THE OTHERHAND WOULD SLIDE THE LOW OVER AND JUST NORTH OF LAKE SUPERIOR DURING THE DAYTIME HOURS THURSDAY. AS A RESULT...GOING CLOSER TO THE ECMWF...WILL KEEP THE BEST CHANCE OF RAIN/SHOWER ACTIVITY FROM TUESDAY EVENING THROUGH WEDNESDAY. EITHER WAY...THE 500MB RIDGE WILL LIKELY BOUNCE BACK THURSDAY NIGHT INTO FRIDAY...IN ADVANCE OF ANOTHER TROUGH THAT LOOKS TO CUT OFF/DEEPEN SLIGHTLY OVER THE NORTHERN PLAINS FRIDAY AFTERNOON. AS A RESULT...A DRY FORECAST LOOKS REASONABLE THURSDAY AND THURSDAY NIGHT. OVERALL...MODERATE TO SLIGHTLY ABOVE NORMAL CONFICENCE EXISTS IN THE ACCURACY OF THE AVAILABLE FORECAST MODELS. && .AVIATION /FOR THE 18Z TAF ISSUANCE/... A COLD FRONT WILL COME THROUGH BOTH SITES LATE TONIGHT AND SWITCH THE WIND. BEFORE THEN IN THE EVENING...LLWS IS EXPECTED AT BOTH SITES AS WINDS ARE STRONG OFF THE SFC. AS THE COLD FRONT NEARS...A BAND OF PCPN WILL BREAK OUT. PUT IN CB GROUP FOR NOW WITH SHRA SINCE NOT CONFIDENT WHERE THE STORMS WILL SET UP QUITE YET. AS WINDS SWITCH TONIGHT...FOG AND STRATUS OFF LAKE SUPERIOR WILL COME INTO CMX AND LOWER CIGS TO MVFR. THIS SHOULD CLEAR EARLY IN THE MORNING AS DRIER AIR WORKS INTO BOTH SITES. VFR CONDITIONS WILL PREVAIL FOR MOST OF THE PERIOD AT CMX AND FOR ALL OF THE PERIOD AT SAW. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/... WINDS WILL CONTINUE TO COME DOWN ACROSS THE LAKE AS A LOW PRESSURE SYSTEM OVER CANADA STAYS FAR ENOUGH AWAY TO KEEP THE WINDS ALOFT AND NOT TO THE WATER SURFACE. THERE COULD STILL BE A FEW GALE FORCE GUSTS ON LAKE SUPERIOR THIS AFTERNOON. CANCELLED THE GALE WARNING AS A RESULT. SOUTHWEST TO WEST WINDS OF 25 KNOTS ARE EXPECTED SATURDAY BEHIND THE TROUGH. NO GALES SEEN THROUGH THE REST OF THE FORECAST PERIOD. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...07 LONG TERM...KF AVIATION...07 MARINE...07
Hazardous weather outlook, Jun 3, 4:07 PM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 407 PM EDT FRI JUN 3 2011 MIZ001>007-009>014-084-085-041200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 407 PM EDT FRI JUN 3 2011 /307 PM CDT FRI JUN 3 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL REMAIN POSSIBLE...ENDING WEST AFTER MIDNIGHT. THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL AND HAIL WOULD BE GREATLY APPRECIATED. LSZ162-240>251-263>267-041200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 407 PM EDT FRI JUN 3 2011 /307 PM CDT FRI JUN 3 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT A FEW GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE...MAINLY ACROSS CENTRAL LAKE SUPERIOR EARLY. THUNDERSTORMS WILL BE POSSIBLE...ENDING WEST AFTER MIDNIGHT. THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-041200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 407 PM EDT FRI JUN 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...WITH THE STRONGER STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO MONDAY EVENING...AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KF
In the hours before
Special weather statement, Jun 3, 11:19 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1119 PM EDT FRI JUN 3 2011 MIZ001>003-040445- HOUGHTON-KEWEENAW-ONTONAGON- 1119 PM EDT FRI JUN 3 2011 ...SIGNIFICANT WEATHER ALERT FOR HOUGHTON...KEWEENAW AND ONTONAGON COUNTIES UNTIL 1245 AM EDT... AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM OVER LAKE SUPERIOR 23 MILES NORTH OF SILVER CITY...OR 23 MILES NORTHWEST OF ONTONAGON. THIS STORM WAS MOVING EAST AT 40 MPH. HAIL UP TO GOLFBALL SIZE AND WINDS TO 60 MPH ARE LIKELY OCCURRING WITH THIS STORM. PEOPLE IN NORTHEASTERN ONTONAGON...NORTHERN HOUGHTON AND SOUTHERN KEWEENAW COUNTIES...INCLUDING THE CITIES OF CALUMET...LAURIUM AND MOHAWK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLA
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:58 PM EDT | Special Marine Warning | MQT | 92 min | |
| Jun 3, 10:47 PM EDT | Special Marine Warning | MQT | 88 min | |
| Jun 3, 11:24 PM EDT | Special Marine Warning | MQT | 66 min | |
| Jun 3, 11:52 PM EDT | Special Marine Warning | MQT | 83 min | |
| Jun 4, 12:11 AM EDT | Special Marine Warning | MQT | 94 min | |
| Jun 4, 12:14 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 61 min |
| Jun 4, 12:37 AM EDT | Special Marine Warning | MQT | 113 min | |
| Jun 4, 1:14 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 49 min |
| Jun 4, 2:05 AM EDT | Special Marine Warning | MQT | 85 min | |
| Jun 4, 2:33 AM EDT | Special Marine Warning | MQT | 42 min | |
| Jun 4, 3:01 AM EDT | Severe Thunderstorm Warning | MQT | Alger, Luce | 59 min |
| Jun 4, 3:20 AM EDT | Special Marine Warning | MQT | 55 min | |
| Jun 4, 3:58 AM EDT | Severe Thunderstorm Warning | MQT | Luce | 32 min |
| Jun 4, 5:02 AM EDT | Small Craft Advisory | MQT | 12 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.